Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS San Diego, CA

January 5, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 5, 2008, 10:25 AM PST for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2008, 10:25 AM PST (18:25 UTC)
Expired
Jan 5, 2008, 12:30 PM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 051828
FFWSGX
CAC073-052030-
/O.NEW.KSGX.FF.W.0007.080105T1825Z-080105T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1025 AM PST SAT JAN 5 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 1230 PM PST

* AT 1017 AM PST...RADAR INDICATED PERSISTENT HEAVY RAIN OVER THE 
  POOMACHA BURN AREAS NEAR PALOMAR MOUNTAIN. THE BIRCH HILL RAIN 
  GAUGE ON THE SOUTH SLOPE OF PALOMAR MOUNTAIN SHOWED 0.94 INCHES IN 
  THE PAST HOUR AND OVER 7 INCHES OF RAIN IN THE PAST 24 HOURS. THIS 
  WILL RESULT IN DEBRIS FLOWS AND FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUMA
  VALLEY

THE TOWNS OF PAUMA VALLEY, RINCON AND LA JOLLA AMAGO, IN ADDITION TO
OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR
BELOW ANY OF THE BURNED BASINS, CAN BE IMPACTED BY DEBRIS FLOWS.

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 76 (ALSO
KNOWN AS PALA ROAD), PARADISE CREEK ROAD, SOUTH GRADE ROAD, AND ANY
OTHER ROADS WITHIN THE BURNED AREA, PARTICULARLY WHERE THEY CROSS
BURNED DRAINAGES.

HIGHWAY 76 EAST OF THE TOWN OF RINCON IS PARTICULARLY SUSCEPTIBLE TO
FLOOD AND DEBRIS FLOW AT CROSSINGS WITH AGUA TIBIA CREEK, FREY CREEK,
PAUMA CREEK, HARRISON CANYON AND SYCAMORE CANYON. HIGHWAY 76 EAST OF
THE INTERSECTION WITH SOUTH GRADE ROAD IS ALSO PARTICULARLY
SUSCEPTIBLE TO DEBRIS FLOWS AND FLOODS WHERE DRAINAGES CROSS THE
HIGHWAY.

LAT...LON 3343 11692 3322 11676 3316 11690 3337 11705
TIME...MOT...LOC 1825Z 180DEG 0KT 3327 11691

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 9:30 AM PST, 55 minutes earlier.

Area forecast discussion, Jan 5, 9:30 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT JAN 5 2008

.SYNOPSIS...
A MOIST PACIFIC STORM WILL BRING PERIODS OF PRECIPITATION...HEAVY AT
TIMES...THROUGH MONDAY MORNING. STRONG WINDS WILL DECREASE A LITTLE
TODAY BUT REMAIN RATHER STRONG IN THE MOUNTAINS AND DESERTS. SNOW
LEVELS WILL COME DOWN TO RESORT LEVELS TONIGHT AND HEAVY SNOW IS
EXPECTED ABOVE 6000 FEET. THE STORM WILL END COMPLETELY MONDAY.
GENERALLY FAIR AND GRADUALLY WARMER WEATHER IS EXPECTED NEXT WEEK
EXCEPT FOR A SLIGHT CHANCE OF LIGHT RAIN TUESDAY NIGHT AND EARLY
WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

KSOX RADAR IS HAVING PROBLEMS AND WE ARE WORKING HARD TO RESTORE IT.

THE HEAVIEST BAND OF RAIN HAS PASSED THROUGH THE REGION...BUT
SHOWERS WILL CONTINUE THROUGH THE DAY. MODELS SHOW TWO MORE VORT
MAXES OR SHORTWAVES ENHANCING PRECIP SUN MORNING AND AGAIN SUN EVE.
THESE WILL NOT BE AS STRONG OR AS HEAVY AS THIS INITIAL HEAVY RAIN
BAND. WINDS WILL DECREASE TODAY IN ALL AREAS...BUT WILL CONTINUE
STRONG ENOUGH TO CONTINUE A WIND ADVISORY IN THE BIG MTNS AND
DESERTS. COLDER AIR WILL GRADUALLY MOVE IN TONIGHT AND SUN AND BRING
DOWN THE SNOW LEVELS...EVENTUALLY DOWN TO 5000 FEET. FOR THAT WE
HAVE THE HEAVY SNOW WARNING AS 1 TO 2 FEET COULD PILE UP ABOVE 6000
FEET ELEV. SHOWERS WILL TAPER OFF MON MORNING BUT A FEW SHOWERS
COULD LINGER INTO MON AFTERNOON ESPECIALLY IN THE MTNS.

DRY AND FAIR WEATHER WILL ARRIVE LATE MON THROUGH TUE. A WEAK AND
FAST MOVING SHORTWAVE MOVES THROUGH THE WEST COAST TUE NIGHT AND WED
MORNING WITH SOCAL ON THE FRINGES OF ANY EXPECTED PRECIP. SO A
SLIGHT CHANCE IS ALL THAT IS WARRANTED FOR THAT AT THIS TIME. FAIR
WEATHER WILL FOLLOW IN DRY NORTHWEST FLOW BEYOND THAT WITH A
BUILDING RIDGE PROMISING A DECENT WARMING TREND. BUT WEAK TROUGHS
MOVING THROUGH THAT FLOW MAKE THE FORECAST LESS CLEAR CUT.

&&

.AVIATION...
051700Z...TEMPORARY DRYING...MOSTLY IN THE FL060-FL150 LAYER FROM
2000 UTC THROUGH 1200 UTC AS AREA WILL BE BETWEEN FRONTS. BELOW
FL060 AIR MASS REMAINS CLOSE TO SATURATION SO EXPECT OVERCAST-BROKEN
NIMBOSTRATUS LAYER BETWEEN FL030-FL060 WITH MOUNTAIN OBSCUREMENT
THROUGHOUT TODAY/TONIGHT. FREEZING LEVEL LOWERING TO FL060 SO MIXED
LIGHT ICING POSSIBLE TRANSITING THIS LAYER. AFTER 1200 UTC SECOND
FRONT APPROACHES AND AIR MASS BECOMES SATURATED FROM SURFACE THROUGH
FL150 WITH MOST AIRPORTS EXPERIENCING PERSISTENT CEILINGS/VISIBILITY
BELOW 1000 FT/3 MI IN MODERATE TO HEAVY RAIN.

&&

.MARINE...
051700Z...LOCALLY GENERATED S SWELL 5 FT SUBSIDING TODAY WHILE LONG
PERIOD WNW SWELL BUILDING TO 12 FT BY THIS AFTERNOON. ONE FRONT
MOVED ACROSS COASTAL WATERS THIS MORNING GENERATING SUSTAINED S
20-30 KT AHEAD OF IT. S WINDS WILL PICK UP FROM THE SOUTH AGAIN
TONIGHT WITH ANOTHER FRONT MOVING ACROSS COASTAL WATERS SUNDAY
MORNING. A THIRD FRONT CROSSES LATE SUNDAY NIGHT/MONDAY. AFTER THIS
WINDS WILL SHIFT TO NW AND DIMINISH. COMBINED SEAS WILL CONTINUE
ABOVE 10 FT THROUGH MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...HIGH SURF ADVISORY UNTIL 12 PM PST TUESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR APPLE AND LUCERNE
     VALLEYS-ORANGE COUNTY COASTAL AREAS-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO
     COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 3 AM PST MONDAY FOR APPLE AND LUCERNE
     VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
     MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS. WIND ADVISORY STARTING AT
     5 PM THIS AFTERNOON UNTIL 3 AM PST MONODAY FOR COACHELLA
     VALLEY-SAN DIEGO COUNTY DESERTS.

     HEAVY SNOW WARNING UNTIL MIDNIGHT PST SUNDAY NIGHT FOR
     RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     DENSE FOG ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO
     COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...SMALL CRAFT ADVISORY UNTIL 2 AM PST MONDAY FOR COASTAL WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 5, 9:00 AM PST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST SAT JAN 5 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-052200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
900 AM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BRING HEAVY RAIN...FLOODING...STRONG WINDS...
HEAVY SNOW...AND HIGH SURF.

SEE LAXFFASGX...LAXNPWSGX...LAXCFWSGX AND LAXCWFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS WILL CONTINUE THROUGH EARLY MONDAY. HIGH SURF INTO TUESDAY.

SEE LAXFFASGX...LAXNPWSGX...LAXCFWSGX AND LAXCWFSGX.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION HAS BEEN
REQUESTED.

MM

In the hours before

Local storm report, Jan 5, 9:12 AM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
912 AM PST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLASH FLOOD      DEVORE                  34.22N 117.40W
01/05/2008                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            A MUD SLIDE RESULTED IN THE TEMPORARY CLOSURE OF TWO
            LANES ON INTERSTATE 15 NEAR DEVORE. STORM TOTAL RAINFALL
            AS OF 8 AM AT DEVORE WAS 5.25 INCHES.

0200 AM     FLASH FLOOD      2 E CHINO HILLS         33.97N 117.71W
01/05/2008                   SAN BERNARDINO     CA   EMERGENCY MNGR

            PRELIMINARY REPORTS INDICATE THAT A VEHICLE WITH TWO
            OCCUPANTS WAS SWEPT DOWNSTREAM INTO MILL CREEK AFTER THE
            DRIVER WENT AROUND A BARRICADE AT CHINO CORONA ROAD NEAR
            PRADO DAM. ONE OCCUPANT WAS FOUND HYPOTHERMIC AND
            CLINGING TO A TREE. THE VEHICLE AND ITS SECOND OCCUPANT
            ARE STILL MISSING.

0600 AM     FLASH FLOOD      WILDOMAR                33.61N 117.25W
01/05/2008                   RIVERSIDE          CA   LAW ENFORCEMENT

            A SINKHOLE HAS OPENED UP ON BRYANT STREET IN WILDOMAR
            NEAR GRAND AVENUE. ROADWAY FLOODING IS CONCEALING THE
            HOLE AND AT LEAST ONE VEHICLE HAS BECOME STUCK.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:54 PM PSTFlash Flood WarningSGXRiverside, San Bernardino9 hr
Jan 5, 1:25 AM PSTFlash Flood WarningSGXOrange3 hr
Jan 5, 2:36 AM PSTFlash Flood WarningSGXSan Bernardino114 min
Jan 5, 4:00 AM PSTFlash Flood WarningSGXSan Diego4 hr
Jan 5, 4:21 AM PSTFlash Flood WarningSGXSan Bernardino4 hr
Jan 5, 4:37 AM PSTFlash Flood WarningSGXOrange4 hr
Jan 5, 5:05 AM PSTHeavy Snow WarningSGXRiverside, San Bernardino51 hr
Jan 5, 5:18 AM PSTDense Fog AdvisorySGXOrange, Riverside, San Bernardino, San Diego51 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.